A toxic drug supply circulating Îyârhe (Stoney) Nakoda First Nation has claimed the lives of three people over two days, according to RCMP.
Mounties say the recent fatalities involved people aged 20 to 65 years old and occurred over May 3 and 4.
“We’ve seen an increase in overdoses and in deaths, unfortunately,” said Stoney Nakoda/Kananaskis RCMP Sgt. Scott Stafford. “This is really all over the map … it’s affecting everyone.”
Nakoda Emergency Services issued a warning to the community yesterday (May 4) of a toxic drug supply impacting Îyârhe Nation members, after consultation with RCMP.
Emergency Services director Reg Fountain said the agency has been responding to a rising number of overdose-related calls over the last two weeks that cannot be resolved by administering naloxone or Narcan.
“A number of people have been impacted by this drug supply and the type of drug being used is such that Narcan is insufficient to act as a remedy,” said Fountain.
Xylazine, a powerful sedative used in veterinary medicine, is being increasingly found laced with other drugs like opioids across the country and is believed to be the cause of increased overdoses in the community.
Stafford noted medical examiners have yet to release details regarding cause of death or chemical make-up of potential drugs found in the three individuals, but as far as RCMP are concerned, those calls were fatal overdoses.
Since xylazine is not an opioid, it does not react to naloxone, though it is usually – unknowingly – mixed with opioids.
By itself, it can cause respiratory depression and reduced heart rate, among other adverse effects. When combined with fentanyl or other synthetic opioids, xylazine can increase the potential for fatal overdoses, as the similarity in pharmacological effects can further reduce already decreased respiratory function.
Overdoses associated with xylazine may also be more difficult to identify in clinical settings, as they often appear similar to opioid overdoses, but may not be.
“A lot of the drugs doing this seem to have some degree of xylazine. This is something we have noticed over the past couple of weeks and the trend we’re seeing indicates that this seems to be the case,” Fountain said.
“This is something that’s being seen throughout Alberta. Talking to RCMP or Calgary Police Services, this is clearly happening on an increased level, but this is the first time we’re seeing it affect our community.”
Stafford said the quantity of toxic drugs circulating in the community is currently unknown, but RCMP are aware of the risk to the public and are taking measures to track it and combat importation.
A recently formed drug task force is “working diligently on trying to identify the drug runners and who’s bringing drugs on the Nation and trying to attack that,” he said.
“Our task force is going out and executing warrants and offender management to make sure that offenders are abiding by the conditions they’re released on into the community. We’re trying to keep an eye on any criminal element in the community.”
Part of the detachment’s work also includes ongoing trust- and relationship-building with members of the community. Anyone who suspects criminal activity is encouraged to call RCMP at the Stoney Nakoda detachment at 403-881-2828. To make an anonymous report, call Crime Stoppers at 1-800-222-8477.
Nakoda Emergency Services tracks response calls but would not immediately disclose the number of calls it has responded to in relation to the toxic drug supply.
The Outlook has also reached out to AHS EMS for further information.
Health Canada’s Drug Analysis Service examines tens of thousands of drugs apprehended by the Canada Border Services Agency, the Correctional Service of Canada, and police forces annually. In 2018, only five xylazine samples were included in this analysis.
In 2019, that number grew to 205. Last year’s figure reached 1,350.
If there is a suspected overdose, those living in Stoney Nakoda First Nation with a landline starting with 403-881 are asked to call Nakoda EMS at 403-932-2222. If reporting an overdose or emergency from anywhere on the Nation from a mobile phone, dial 911.
By Jessica Lee, Local Journalism Initiative Reporter
Original Published on May 10, 2023
Loading new replies...
Join the full discussion at the TheRegional / Chat →